Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A new proof of Federer’s structure theorem for $k$-dimensional subsets of $\mathbf {R}^N$
HTML articles powered by AMS MathViewer

by Brian White PDF
J. Amer. Math. Soc. 11 (1998), 693-701 Request permission


We prove that Federer’s structure theorem for $k$-dimensional sets in $\mathbf {R}^{N}$ follows from the special case of $1$-dimensional sets in the plane, which was proved earlier by Besicovitch.
  • A. S. Besicovitch, On the fundamental geometrical properties of linearly measurable plane sets of points I, Math. Ann. 98 (1928), 422–464; II, Math. Ann 115 (1938), 296–329; III, Math. Ann 116 (1939), 349–357.
  • K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Mathematics, vol. 85, Cambridge University Press, Cambridge, 1986. MR 867284
  • Garrett Birkhoff and Morgan Ward, A characterization of Boolean algebras, Ann. of Math. (2) 40 (1939), 609–610. MR 9, DOI 10.2307/1968945
  • Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York, Inc., New York, 1969. MR 0257325
  • P. Jones, N. Katz, and A. Vargas, Checkerboards, Lipschitz functions and uniform rectifiability, Rev. Mat. Iberoamericana 13 (1997), 189–210.
  • Pertti Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, vol. 44, Cambridge University Press, Cambridge, 1995. Fractals and rectifiability. MR 1333890, DOI 10.1017/CBO9780511623813
  • Leon Simon, Lectures on geometric measure theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3, Australian National University, Centre for Mathematical Analysis, Canberra, 1983. MR 756417, DOI 10.1007/BF01451603
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 28A75, 28A78
  • Retrieve articles in all journals with MSC (1991): 28A75, 28A78
Additional Information
  • Brian White
  • Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305
  • Email:
  • Received by editor(s): September 15, 1997
  • Received by editor(s) in revised form: February 12, 1998
  • Additional Notes: The author was partially funded by NSF grant DMS-95-04456.
  • © Copyright 1998 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 11 (1998), 693-701
  • MSC (1991): Primary 28A75, 28A78
  • DOI:
  • MathSciNet review: 1603866